Signs of thromboembolic events must be monitored in bevacizumab-treated cancer patients
Thromboembolism is a major cause of death in patients with cancer, which is why clinicians should check for the symptoms of thromboembolic events right from the initial stages of bevacizumab treatment, suggests a recent study.
During the sample period, a total of 6,076 patients developed adverse events. Of these, 233 and 453 developed arterial and venous thromboembolic events, respectively.
Based on logistic analysis, the presence of cancer was found to be a significant predictor for both arterial and venous thromboembolic events. Other risk factors for arterial thromboembolic event included age (≥70 years) and histories of either hypertension or diabetes mellitus.
Median cumulative times of onset were 60 days for arterial thromboembolic event and 80 days for venous thromboembolic event, and were not significantly different by the log-rank test. The chi-square test suggested that the rate of unfavourable outcomes was higher after developing arterial thromboembolic event than after venous thromboembolic event.
The authors used adverse event data recorded in the Japanese Adverse Drug Event Report database between January 2004 and January 2015, and classified these into two groups by age and five groups by cancer type after screening the data using the generic drug name bevacizumab.
The authors also categorized the histories of disorders. Arterial and venous thromboembolic events were classified as “favourable” or “unfavourable” outcomes.
In one study, the combination of bevacizumab plus erythropoietin stimulating agent (ESA) was found to increase the incidence of thromboembolic events compared with either agent alone with chemotherapy. Median time of onset was significantly shorter in the combination group than in the bevacizumab group. Researchers suggested that prior venous thromboembolic event, cardiac disease, obesity, and exogenous hormone use should be considered when using the combination of bevacizumab and ESA. [Am J Clin Oncol 2010;33:36-42]